High Wind, Tripp
- When
- June 7, 4:00 PM CST to 7:00 PM CST
- Where
- Tripp forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
Strong southerly winds developed over Todd and Tripp Counties during the late afternoon and early evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong southerly winds developed over Todd and Tripp Counties during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 2:41 PM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 241 PM MDT Sun Jun 7 2020 .DISCUSSION...(This Evening Through Sunday) Issued at 135 PM MDT Sun Jun 7 2020 Upper trough remains to the west this afternoon producing fast southwesterly flow over the forecast area. A jet streak has rounded the base of the trough and is headed toward the forecast area from the southwest. A surface front is currently located from east of KMBG to east of KIEN. With dewpoints to the east of the front in the upper 50s to mid-60s and temperatures in the 90s the MLCAPE has risen to 2000-3000J/KG. CU field on the vis sat depicts this area well. So far convection to the east of the boundary has been limited due to an inversion around 650mb. Expect the inversion there will be overcome by late aftn as upper forcing increases with the approaching jet max. Supercells capable of large hail and damaging winds will be possible. While relatively high LCLs may limit potential, a few tornadoes cannot be ruled out. A severe thunderstorm watch has been issued for our south central SD zones. Observations over northeastern Wyoming show a very dry boundary layer due to southwesterly downslope flow. Dewpoints over much of northeastern Wyoming are only in the 30s, although temperatures there remain mostly in the mid to upper 70s. MLCAPE there is very low with somewhat higher readings around 500J/KG toward the WY/MT border. Any storms that do develop over the higher terrain and move into northeastern Wyoming will likely produce strong to severe gusts due to the relatively fast low and mid-level flow over the area. 19Z KUNR sounding shows relatively steep lapse rates capped by an inversion above 640mb. Dewpoints over the Black Hills are currently falling but with increasing upper lift, may see a few storms able to form over the hills this aftn and eve. The upper trough will remain to the west on Monday. While the surface front will be mainly to the east of the forecast area, a few storms may clip Todd and Tripp counties during the aftn and evening. Storms may also develop over northeastern Wyoming and southwestern South Dakota Monday afternoon and evening as another jet steak affects the region in the fast southwesterly flow aloft. Any precip would then spread eastward Monday night as the upper trough shifts eastward. Mainly dry weather is then expected through the rest of the week with warming temperatures as an upper ridge builds over the area. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1055 AM MDT Sun Jun 7 2020 Isolated to scattered thunderstorms, some strong to severe, will develop after 20Z and will continue until around 06Z. Mainly VFR conditions are expected through the period. The exception will be in or near any TSRA, especially east of the Black Hills where local IFR conditions may develop with the strongest storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 1001 AM MDT Sun Jun 7 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1001 AM MDT Sun Jun 7 2020 /1101 AM CDT Sun Jun 7 2020/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening, mainly between 300 pm and 900 pm. Golfball size hail or larger and 60 MPH wind gusts or greater will be the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated thunderstorms are possible Monday and Tuesday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
125 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TORNADO 2 SE INTERIOR 43.71N 101.95W
06/06/2020 JACKSON SD PUBLIC
BRIEF WEAK TORNADO DID DAMAGE TO A CAMPGROUND. ONE
CABIN WAS TORN FROM THE FOUNDATION.
&&
EVENT NUMBER UNR2001909
NWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT SUN JUN 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO 2 SE INTERIOR 43.71N 101.95W
06/06/2020 JACKSON SD PUBLIC
BRIEF WEAK TORNADO DID DAMAGE TO A CAMPGROUND. ONE
CABIN WAS TORN FROM THE FOUNDATION.
&&
CORRECTED EVENT TIME
EVENT NUMBER UNR2001909
NWSSpecial Weather Statement
National Weather Service Rapid City SD
414 PM CDT Sun Jun 7 2020
SDZ046-047-049-072200-
Tripp SD-Todd SD-Mellette SD-
414 PM CDT Sun Jun 7 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN TODD...NORTHWESTERN TRIPP
AND SOUTHEASTERN MELLETTE COUNTIES...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Haystack Butte, or 9 miles east of Mission, moving
northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Okreek, Wood, Mosher and Haystack Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
LAT...LON 4331 10063 4374 10038 4371 10034 4372 10031
4370 10029 4371 10023 4369 10021 4371 10018
4368 10011 4369 10007 4323 10041
TIME...MOT...LOC 2113Z 205DEG 52KT 4335 10047
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
338 PM MDT Sun Jun 7 2020
SDZ043-044-072215-
Jackson SD-Bennett SD-
338 PM MDT Sun Jun 7 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN JACKSON AND EASTERN BENNETT
COUNTIES...
At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tuthill, or 9 miles east of Martin, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Tuthill, Vetal and northeastern Lacreek Wildlife Refuge.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central and southwestern South Dakota.
LAT...LON 4312 10169 4355 10143 4348 10122 4337 10123
4304 10147
TIME...MOT...LOC 2138Z 205DEG 49KT 4316 10154
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
459 PM CDT Sun Jun 7 2020
SDZ047-072230-
Todd SD-
459 PM CDT Sun Jun 7 2020
...STRONG THUNDERSTORM OVER CENTRAL TODD COUNTY...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Lakeview, or 18 miles northwest of Valentine,
moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mission, Okreek, Lakeview and Haystack Butte.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
LAT...LON 4302 10097 4339 10074 4339 10036 4300 10070
4300 10090
TIME...MOT...LOC 2159Z 205DEG 48KT 4305 10082
BunkersThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893669, 893668.